Wildfire, Clay
- When
- July 19, 12:00 PM CST to July 22, 12:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
The West Bend wildfire burned roughly 6522 acres east of Wichita Falls, with no damage reported. A portion of US-287 was closed for a time and one heat related injury was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The West Bend wildfire burned roughly 6522 acres east of Wichita Falls, with no damage reported. A portion of US-287 was closed for a time and one heat related injury was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 19, 11:38 AM CST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1238 PM CDT Tue Jul 19 2022
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 154 AM CDT Tue Jul 19 2022
Today is expected to be the very hottest day of the week across all
of western and central Oklahoma and adjacent northern Texas. The
Excessive Heat Warning remains in effect for all of these areas this
afternoon. Both temperature and apparent temperature are expected to
reach around 112 over nearly all of the area. A surface low pressure
area is expected to deepen over southwestern Kansas into the
panhandles. This will increase southwesterly winds and bring drier
air into western and central Oklahoma. Conditions are such that a
Red Flag Fire Warning has also been issued for west central and
southwestern Oklahoma this afternoon and evening. The surface trough
is expected to move into northwestern Oklahoma tonight.
Additionally, the southern extent of a shortwave trough passing
through the central and northern plains will pass through Oklahoma
tonight. This may be enough for some isolated showers and
thunderstorms as indicated by weak signals in various models.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 157 AM CDT Tue Jul 19 2022
Heat will continue to be the major story into the long term, though
not without a few complications.
On Wednesday, a cold front will enter northwest Oklahoma and stall.
This will give us cooler temperatures in northwestern parts of
Oklahoma (and by cooler I mean 101 to 105 degrees), while southern
Oklahoma and north Texas will continue to experience the scorching
southwest winds keeping highs in the 106 to 110 degree range. Will
convert the Excessive Heat Watch to a Warning and add a few counties
+ a Heat Advisory to surround the warning. May need to extend the
advisory farther on future shifts, but with uncertainties
surrounding the front, will stay conservative at this time.
The upper level ridge will start shifting westward toward Arizona,
while an upper trough passes through the Great Lakes region. With
this shift, 850mb temperatures will cool into the mid 20s C. This
will allow for slightly cooler surface temperatures Thursday and
Friday (in the 99 to 104 degree range). Heat advisories may again be
needed, but areal coverage should be significantly less.
Additionally, between lingering boundaries (e.g. the above mentioned
cold front), daytime heating, and the westward shift in the upper
high, a few widely scattered showers and storms are not out of the
question for the Wednesday through Friday period. For Wednesday
afternoon and evening, adding some mentionable 10% PoPs in south
central Oklahoma where an isolated strong to severe wind gust could
occur. Outside of that, however, will leave most of the
probabilities unmentionable as any impacts should be minimal and
probabilities are low.
Toward this weekend, the ridge shifts back eastward, suppressing
precipitation chances and allowing temperatures to increase a few
degrees. In contrast to the steady predictable pattern we've been in
for weeks on end, synoptic models start to diverge early next week.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Tue Jul 19 2022
Will keep forecast VFR through the period with increasing mid
level cloud cover. Southwest winds will be gusty across southern
Oklahoma and KSPS terminals until late afternoon, before weakening
and backing south and east of northwest Oklahoma surface low. Weak
frontal boundary will move into northern Oklahoma late tonight and
tomorrow morning with winds shifting to north-northeast across
northern Oklahoma terminals. Will keep mention of TSRA out of
forecast, although isolated or even scattered TSRA cannot be ruled
out tonight and tomorrow morning across northern Oklahoma.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 109 81 104 76 / 0 20 10 10
Hobart OK 112 80 107 76 / 10 20 10 10
Wichita Falls TX 113 83 109 79 / 0 20 20 20
Gage OK 110 74 101 73 / 10 20 10 10
Ponca City OK 109 77 104 73 / 0 20 0 0
Durant OK 109 82 107 79 / 0 10 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 9 PM CDT this evening for
OKZ004>048-050>052.
Red Flag Warning until 10 PM CDT this evening for OKZ014-016-
021>023-033>038-044.
Excessive Heat Warning from 1 PM to 8 PM CDT Wednesday for
OKZ031-032-039>043-045>048-050>052.
Heat Advisory from 1 PM to 8 PM CDT Wednesday for OKZ027>030-038-
044.
TX...Excessive Heat Warning until 9 PM CDT this evening for
TXZ083>090.
Red Flag Warning until 10 PM CDT this evening for TXZ083>090.
Excessive Heat Warning from 1 PM to 8 PM CDT Wednesday for
TXZ090.
Heat Advisory from 1 PM to 8 PM CDT Wednesday for TXZ086-089.
&&
SHORT TERM...09
LONG TERM....14
AVIATION...11Hazardous Weather Outlook National Weather Service Norman OK 1147 AM CDT Tue Jul 19 2022 OKZ004>048-050>052-TXZ083>090-201700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1147 AM CDT Tue Jul 19 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Excessive Heat... Temperatures and heat index values will exceed 110 degrees across much of Oklahoma and western north Texas. Adhere to heat advisory and excessive heat warning recommendations. .Fire Weather... Near-critical fire weather conditions are expected this afternoon in parts of southwestern Oklahoma and western north Texas with a broader area of elevated conditions. .Thunderstorms... A few thunderstorms are possible this evening and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Excessive Heat... A prolonged period of triple digit temperatures is expected to last through at least the end of the week. .Fire Weather... Elevated fire weather conditions are expected Wednesday and again next weekend. .Thunderstorms... A few thunderstorms could be possible Wednesday afternoon and evening then again on Thursday, especially across southeast Oklahoma and adjacent parts of north Texas. Gusty winds and cloud to ground lightning are the main concerns. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051707.